Texas, 2018

Wildfire in Texas, July 17 to 20, 2018

July 17 to 20, 2018 · NWS EWX · 1 event in 1 county or zone

The Smith-West Wildfire consumed 680 acres in Blanco County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Smith-West Wildfire consumed 680 acres in Blanco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 17, 1:49 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 1:49 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
249 PM CDT Tue Jul 17 2018

.SHORT TERM (Tonight through Wednesday Night)...
High pressure will continue to dominate over the southern plains.
Subsidence will keep convection at bay. High temperatures will be
well above normal Wednesday. Highs in the Rio Grande Plains will be
around 105 degrees and may set a new record at Del Rio. Much of the
rest of the area will reach 100-103. We may need to issue a heat
advisory over the south central part of the CWA.

&&

.LONG TERM (Thursday through Tuesday)...
Little change is expected through the rest of this period. Strong
high pressure will keep the weather dry. High temperatures will
continue well above normal with most of the CWA near 100-103 and the
Rio Grande Plains near 105. We could see some record high
temperatures. There are some "low" records at Austin Bergstrom and
San Antonio Friday and Saturday. Highs at Del Rio will be near 105
which is the record Wednesday and the records Friday and Saturday are
106 and the forecasts are 104. Heat advisories may be needed for the
end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76 102  77 102  77 /   0   0   0   0   0
Austin Bergstrom Intl Airport  75 101  76 102  76 /   0   0   0   0   0
New Braunfels Muni Airport     74 101  74 101  74 /   0   0   0   0   0
Burnet Muni Airport            74 102  75 102  76 /   0   0   0   0   0
Del Rio Intl Airport           78 105  77 105  78 /   0   0   0   0   0
Georgetown Muni Airport        76 103  76 102  77 /   0   0   0   0   0
Hondo Muni Airport             74 103  74 103  75 /   0   0   0   0   0
San Marcos Muni Airport        75 101  75 101  75 /   0   0   0   0   0
La Grange - Fayette Regional   77 100  76 100  77 /   0   0   0   0   0
San Antonio Intl Airport       76 102  76 101  77 /   0   0   0   0   0
Stinson Muni Airport           76 102  76 102  76 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...05
Public Service/Data Collection...33/EW
Hazardous weather outlook, Jul 17, 2:32 AM CST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
332 AM CDT Tue Jul 17 2018

TXZ171>173-183>194-202>209-217>225-228-180845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
332 AM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

High temperatures today are expected to range from the upper 90s
on the Edwards Plateau to 103 along the Rio Grande. Afternoon
heat index values will reach up to 105 in some locations in the
Coastal Plains.

Those with activities outdoors today are urged to reduce
activities during the afternoon hours. Take frequent breaks,
preferably in an air conditioned area, and stay hydrated by
drinking plenty of water. Young children and pets should never be
left unattended in vehicles under any circumstances. This is
especially true during hot weather when car interiors can reach
lethal temperatures in a matter of minutes. Look before you lock!

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures are expected to gradually warm each day moving
through the week. High temperatures will peak Thursday and Friday
when almost all of South Central Texas will see highs in the
triple digits.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Blanco

When
July 17, 4:20 PM CST to July 20, 2:47 PM CST
Where
Blanco forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

The Smith-West wildfire consumed 680 acres in Blanco County from July 17th to the 20th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773749.